On Extremal Sections of Subspaces of \(L_p\)


Let \(m,n\in {\mathbb {N}}\) and \(p\in (0,\infty )\). For a finite dimensional quasi-normed space \(X=({\mathbb {R}}^m, \Vert \cdot \Vert _X)\), let

$$\begin{aligned} B_p^n(X) = \left\{ (x_1,\ldots ,x_n)\in \big ({\mathbb {R}}^{m}\big )^n: \sum _{i=1}^n \Vert x_i\Vert _X^p \leqslant 1\right\} . \end{aligned}$$

We show that for every \(p\in (0,2)\) and X which admits an isometric embedding into \(L_p\), the function

$$\begin{aligned} S^{n-1} \ni \uptheta = (\uptheta _1,\ldots ,\uptheta _n) \longmapsto \left| B_p^n(X) \cap \left\{ (x_1,\ldots ,x_n)\in \big ({\mathbb {R}}^{m}\big )^n: \sum _{i=1}^n \uptheta _i x_i=0 \right\} \right| \end{aligned}$$

is a Schur convex function of \((\uptheta _1^2,\ldots ,\uptheta _n^2)\), where \(|\cdot |\) denotes Lebesgue measure. In particular, it is minimized when \(\uptheta =\big (\frac{1}{\sqrt{n}},\ldots ,\frac{1}{\sqrt{n}}\big )\) and maximized when \(\uptheta =(1,0,\ldots ,0)\). This is a consequence of a more general statement about Laplace transforms of norms of suitable Gaussian random vectors which also implies dual estimates for the mean width of projections of the polar body \((B_p^n(X))^\circ \) if the unit ball \(B_X\) of X is in Lewis’ position. Finally, we prove a lower bound for the volume of projections of \(B_\infty ^n(X)\), where \(X=({\mathbb {R}}^m,\Vert \cdot \Vert _X)\) is an arbitrary quasi-normed space.

This is a preview of subscription content, access via your institution.


  1. 1.

    Artstein-Avidan, S., Giannopoulos, A., Milman, V.D.: Asymptotic Geometric Analysis. Part I. Mathematical Surveys and Monographs, vol. 202. American Mathematical Society, Providence (2015)

    Google Scholar 

  2. 2.

    Ball, K.: Cube slicing in \({ R}^n\). Proc. Am. Math. Soc. 97(3), 465–473 (1986)

    MATH  Google Scholar 

  3. 3.

    Ball, K.: Volumes of sections of cubes and related problems. In: Lindenstrauss, J., Milman, V.D. (eds.) Geometric Aspects of Functional Analysis (1987/88). Lecture Notes in Mathematics, vol. 1376, pp. 251–260. Springer, Berlin (1989)

    Google Scholar 

  4. 4.

    Ball, K.: Shadows of convex bodies. Trans. Am. Math. Soc. 327(2), 891–901 (1991)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Ball, K.: Volume ratios and a reverse isoperimetric inequality. J. Lond. Math. Soc. (2) 44(2), 351–359 (1991)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Barthe, F.: Mesures unimodales et sections des boules \(B^n_p\). C. R. Acad. Sci. Paris Sér. I Math. 321(7), 865–868 (1995)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Barthe, F.: On a reverse form of the Brascamp–Lieb inequality. Invent. Math. 134(2), 335–361 (1998)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Barthe, F.: Extremal properties of central half-spaces for product measures. J. Funct. Anal. 182(1), 81–107 (2001)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Barthe, F.: A continuous version of the Brascamp–Lieb inequalities. In: Milman, V.D., Schechtman, G. (eds.) Geometric Aspects of Functional Analysis. Lecture Notes in Mathematics, vol. 1850, pp. 53–63. Springer, Berlin (2004)

    Google Scholar 

  10. 10.

    Barthe, F., Guédon, O., Mendelson, S., Naor, A.: A probabilistic approach to the geometry of the \(l^n_p\)-ball. Ann. Probab. 33(2), 480–513 (2005)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Bolker, E.D.: A class of convex bodies. Trans. Am. Math. Soc. 145, 323–345 (1969)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Bretagnolle, J., Dacunha-Castelle, D., Krivine, J.-L.: Lois stables et espaces \(L^{p}\). Ann. Inst. H. Poincaré Sect. B (N.S.) 2, 231–259 (1965/1966)

  13. 13.

    Brzezinski, P.: Volume estimates for sections of certain convex bodies. Math. Nachr. 286(17–18), 1726–1743 (2013)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Caetano, A.M.: Weyl numbers in sequence spaces and sections of unit balls. J. Funct. Anal. 106(1), 1–17 (1992)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Eskenazis, A., Nayar, P., Tkocz, T.: Gaussian mixtures: entropy and geometric inequalities. Ann. Probab. 46(5), 2908–2945 (2018)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II, 2nd edn. Wiley, New York (1971)

    Google Scholar 

  17. 17.

    Gluskin, E., Milman, V.: Geometric probability and random cotype 2. In: Milman, V.D., Schechtman, G. (eds.) Geometric Aspects of Functional Analysis. Lecture Notes in Mathematics, vol. 1850, pp. 123–138. Springer, Berlin (2004)

    Google Scholar 

  18. 18.

    Hadwiger, H.: Gitterperiodische Punktmengen und Isoperimetrie. Monatsh. Math. 76, 410–418 (1972)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Hensley, D.: Slicing the cube in \({ R}^{n}\) and probability (bounds for the measure of a central cube slice in \({ R}^{n}\) by probability methods). Proc. Am. Math. Soc. 73(1), 95–100 (1979)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Johnson, W.B., Schechtman, G.: Finite dimensional subspaces of \(L_p\). In: Johnson, W.B., Schechtman, G. (eds.) Handbook of the Geometry of Banach Spaces, vol. I, pp. 837–870. North-Holland, Amsterdam (2001)

    Google Scholar 

  21. 21.

    Kadec’, M.Ĭ.: Linear dimension of the spaces \(L_{p}\) and \(l_{q}\). Uspehi Mat. Nauk 13(6(84)), 95–98 (1958)

    MathSciNet  Google Scholar 

  22. 22.

    Koldobsky, A.: An application of the Fourier transform to sections of star bodies. Israel J. Math. 106, 157–164 (1998)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Koldobsky, A.: Fourier Analysis in Convex Geometry. Mathematical Surveys and Monographs, vol. 116. American Mathematical Society, Providence (2005)

    Google Scholar 

  24. 24.

    Koldobsky, A., Zymonopoulou, M.: Extremal sections of complex \(l_p\)-balls. \(0<p\leqslant 2\). Stud. Math. 159(2), 185–194 (2003) (in Polish)

  25. 25.

    Lewis, D.R.: Finite dimensional subspaces of \(L_{p}\). Stud. Math. 63(2), 207–212 (1978)

    Article  Google Scholar 

  26. 26.

    Li, A.-J., Huang, Q., Xi, D.: Sections and projections of \(L_p\)-zonoids and their polars. J. Geom. Anal. 28(1), 427–447 (2018)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Liakopoulos, D.-M.: Reverse Brascamp–Lieb inequality and the dual Bollobás–Thomason inequality. Arch. Math. (Basel) 112(3), 293–304 (2019)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Loomis, L.H., Whitney, H.: An inequality related to the isoperimetric inequality. Bull. Am. Math. Soc 55, 961–962 (1949)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Lutwak, E., Yang, D., Zhang, G.: Volume inequalities for subspaces of \(L_p\). J. Differ. Geom. 68(1), 159–184 (2004)

    Article  Google Scholar 

  30. 30.

    Lutwak, E., Yang, D., Zhang, G.: \(L_p\) John ellipsoids. Proc. Lond. Math. Soc. (3) 90(2), 497–520 (2005)

    Article  Google Scholar 

  31. 31.

    Marshall, A.W., Proschan, F.: An inequality for convex functions involving majorization. J. Math. Anal. Appl. 12, 87–90 (1965)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Meyer, M., Pajor, A.: Sections of the unit ball of \(L^n_p\). J. Funct. Anal. 80(1), 109–123 (1988)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Oleszkiewicz, K.: On \(p\)-pseudostable random variables, Rosenthal spaces and \(l^n_p\) ball slicing. In: Milman, V.D., Schechtman, G. (eds.) Geometric Aspects of Functional Analysis. Lecture Notes in Mathematics, vol. 1807, pp. 188–210. Springer, Berlin (2003)

    Google Scholar 

  34. 34.

    Oleszkiewicz, K., Pełczyński, A.: Polydisc slicing in \({ C}^n\). Stud. Math. 142(3), 281–294 (2000)

    Article  Google Scholar 

  35. 35.

    Schechtman, G., Zvavitch, A.: Embedding subspaces of \(L_p\) into \(l^N_p\), \(0<p<1\). Math. Nachr. 227, 133–142 (2001)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Schneider, R.: Zonoids whose polars are zonoids. Proc. Am. Math. Soc. 50, 365–368 (1975)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Vaaler, J.D.: A geometric inequality with applications to linear forms. Pac. J. Math. 83(2), 543–553 (1979)

    MathSciNet  Article  Google Scholar 

Download references


I would like to thank Franck Barthe, Apostolos Giannopoulos, Olivier Guédon, Assaf Naor and the anonymous referees for constructive feedback on this work. I am also very grateful to Tomasz Tkocz for many helpful discussions.

Author information



Corresponding author

Correspondence to Alexandros Eskenazis.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was completed while the author was in residence at the Institute for Pure & Applied Mathematics at UCLA for the long program on Quantitative Linear Algebra. He would like to thank the organizers of the program for the excellent working conditions. He was also supported in part by the Simons Foundation.

Editor in Charge János Pach

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Eskenazis, A. On Extremal Sections of Subspaces of \(L_p\). Discrete Comput Geom 65, 489–509 (2021). https://doi.org/10.1007/s00454-019-00133-7

Download citation


  • \(\ell _p\)-ball
  • Subspaces of \(L_p\)
  • Extremal sections
  • Lewis’ position
  • Volume
  • Mean width

Mathematics Subject Classification

  • Primary 52A40
  • Secondary 52A20, 52A21